Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure tracked eastward from the Tennessee Valley to the coast of the Carolinas, before swinging northward along the U.S. east coast. Initially, temperatures were warm enough for rain to fall, but as colder air worked its way into the area behind the departing low pressure, the precipitation changed over to snow. Late in the event, warmer air just off the surface worked its way into parts of the area resulting in a period of freezing rain across the Northern Mountains. Snowfall amounts generally ranged from 3 to 6 inches. Freezing rain accretion was around one to three-tenths of an inch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 24, 2:20 AM EST, 3 hours 40 minutes earlier.
Area forecast discussion, Mar 24, 2:20 AM EST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
320 AM EDT Sat Mar 24 2018
.SYNOPSIS...
Low pressure will move east out of the Central Plains today and
into the Tennessee Valley tonight before sliding offshore the
Carolinas by Sunday morning. This system will bring a mix of
winter weather to the region today through Sunday morning. A
wedge of high pressure will remain over the Mid Atlantic region
Monday and Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM EDT Saturday...
Forecast remains on track but still very complicated with quite a bit
of uncertainty given such a narrow ribbon of deeper moisture and
slightly warmer boundary layer temps off models this morning. Appears
precip will enter the far southwest shortly before daybreak and then
battle dry air heading east toward the Blue Ridge by mid to late
morning. Onset of strong warm advection along the warm front could lead
to a quick burst of heavier snowfall over the west with 1-3 inches
possible early this morning so something to watch. Key then will be
with just how far east the snow can get before warming due to
brightness from the strong March sun and wet ground. In spots where can
get a base down on the grass, will likely see accumulations continue
with elsewhere heading toward the Blue Ridge experiencing more rain or
white rain except where rates are highest espcly at elevation.
Precip should be mostly rain from the foothills east given later
arrival with a sharp cutoff in snow to the northeast where could see
the leading edge stop around LYH given advection of very dry air from
high pressure to the north. Much stronger lift arrives over the western
corridor later this afternoon ahead of the main strong upper shortwave
riding southeast along the conveyor belt of deep moisture. This should
spell an uptick in rates/accumulations from the New River west as
soundings show an isothermal profile characterized by instability aloft
into this evening. However this likely to bring a switch in Ptype
across parts of the Mountain Empire south as the 85h warm nose punches
into the wedge. This likely to bring some sleet with a gradual
transition to rain or freezing rain south into the NC mountains this
afternoon. Thus slowed pops down some before ramping up to
likely/categorical from southwest to northeast by afternoon. Highs
tricky but will stay a cat or so below guidance espcly where precip
arrives faster, while bumping into the 40s far eastern sections where
may see some early sun.
Very dynamic driven scenario this evening through around midnight as
the core of the uppper support approaches making for strong diffluence
over a period of intense moisture convergence over southern and
southwest sections. This could actually lead to isolated thunder
southwest including bursts of sleet/snow far southwest similar to the
past event despite being above freezing aloft. However farther east
into the colder air, guidance suggests strong snow banding potential
with high rates likely espcly in a corridor between BLF and the HLX
areas including the Blue Ridge. This also when the boundary layer
likely to cool enough from heavier precip farther south/east to support
at least a period of light/moderate snow but just how far south this
gets quite iffy. Otherwise the gradient remains tight to the northeast
where may not see much snow north of LYH. Since appears the highest
totals will occur across Floyd/Carroll counties have added Patrick and
Franklin to the warning area. May also need headlines extended south
into the NC piedmont for this evening espcly for pockets of heavier
snow/sleet but after coordination will hold off on advisories there for
now. Otherwise bumped up totals to around double digits in a small axis
across the western New River Valley with sharp reductions going west
and east including some light icing along the southern Blue Ridge.
System finally shunts to south after midnight taking the axis of deeper
moisture away although leaving a stretched out remnant deformation zone
back to the upper system that could keep a light mix or patchy snow
around until late espcly south and west. Not much change in lows with
upper 20s to lower 30s overall.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
As of 220 AM EDT Saturday...
The wedge will get deeper starting Sunday as an upper level low
slides off the New England coast and a stronger parent high follows.
This second area of high pressure will push colder drier air into
the region, ending light precipitation by Sunday evening and
eventually removing low clouds by Monday afternoon. This wedge will
stay in the region into Tuesday night.
Temperatures Sunday afternoon will range in the 40s, which is about
10F-15F colder than normal. Temperatures will remain colder than
normal Monday and Tuesday, but moderate warmer a few degrees each
day.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 230 AM EDT Saturday...
Surface high pressure moves off the southeast coast Wednesday. A
warm front is expected to stall/washout east of the Blue Ridge by
Wednesday night. A series of waves will then track along this
boundary, bringing rain into the area Wednesday night into Thursday
night. A cold front will sweep the region clean of rain by the
weekend. Temperatures are not expected to drop below freezing until
the frontal passage late in the week. Therefore, all precipitation
will stay liquid. Temperatures to end the week will be at or above
normal.
&&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
As of 100 AM EDT Saturday...
VFR conditions through much of tonight. Swath of wintry
precipitation will enter far western VA and into the mountains
of NC toward daybreak, but it will take until around 12z/8AM
before reaching KBLF. High and mid clouds will increase from
the northwest overnight with cloud bases lowering to MVFR south
and west of KBLF by daybreak Saturday. Models were a few hours
slower with the arrival of the precipitation on Saturday so have
delayed any start of rain/snow or MVFR ceilings at KROA, KDAN,
KLYH and KLWB until afternoon. Medium to high confidence that
MVFR conditions will develop shortly after the 18Z/2PM and then
IFR for Saturday night.
Conditions will deteriorate into IFR and potentially LIFR for
Saturday night and into Sunday as snow and/or mixed winter
precipitation advances east. Heavy wet snow is likely to fall
within a narrow corridor vncty of BLF-DAN line.
This will likely impact air travel late Saturday into early
Sunday. Along the southern periphery of this banding of heavy
snow, there is the potential for freezing rain and sleet.
Forecast soundings also suggest elevated instability, so cannot
rule out embedded thunderstorms within the band of heavier
precipitation Saturday evening...thunderstorms favoring KY/TN
and into western VA/NC.
Extended Aviation Discussion...
Precipitation decreases from north to south late Saturday
night. Models indicate some drying north of ROA/LYH during the
day Sunday with VFR to the north. Easterly upslope low level
flow will likely result in lingering low level cloudiness south
of ROA-LYH with sub-VFR conditions continuing for western VA/NC.
Dry weather will return on Monday and Tuesday with high
pressure to the north wedged along the mountains. But the wedge
may hold in MVFR lower clouds espcly on Monday. The wedge with
erode on Tuesday and Wednesday in advance of the next low
pressure system and rainfall.
&&
.EQUIPMENT...
As of 800 PM EDT Friday...
The Mount Jefferson NWR has been fixed... it should be back on
the air!
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning from 8 AM this morning to noon EDT Sunday
for VAZ010>014-016>018-022-032-033.
Winter Weather Advisory from 8 AM this morning to noon EDT
Sunday for VAZ019-023-034-043>045.
Winter Storm Warning until noon EDT Sunday for VAZ015.
Winter Weather Advisory until noon EDT Sunday for VAZ007-009.
NC...Winter Weather Advisory from 8 AM this morning to noon EDT
Sunday for NCZ003-019.
Winter Storm Warning until noon EDT Sunday for NCZ001-002-018.
WV...Winter Storm Warning from 8 AM this morning to noon EDT Sunday
for WVZ042>044.
Winter Weather Advisory from 8 AM this morning to noon EDT
Sunday for WVZ507-508.
&&
SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JH/PM
EQUIPMENT...PMHazardous weather outlook, Mar 24, 2:47 AM EST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
347 AM EDT Sat Mar 24 2018
NCZ004>006-020-VAZ020-024-035-046-047-058-059-250800-
Stokes-Rockingham-Caswell-Yadkin-Bath-Rockbridge-Amherst-Appomattox-
Buckingham-Halifax-Charlotte-
347 AM EDT Sat Mar 24 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and west central Virginia.
.DAY ONE...Today and tonight.
Snow or sleet could result in light accumulations later today into
tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003-019-VAZ019-023-034-043>045-WVZ507-508-250800-
Surry-Wilkes-Alleghany VA-Botetourt-Bedford-Henry-Pittsylvania-
Campbell-Eastern Greenbrier-Western Greenbrier-
347 AM EDT Sat Mar 24 2018
...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO NOON
EDT SUNDAY...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
west central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009-250800-
Tazewell-Smyth-
347 AM EDT Sat Mar 24 2018
...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EDT SUNDAY...
This Hazardous Weather Outlook is for southwest Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ015-250800-
Ashe-Alleghany NC-Watauga-Grayson-
347 AM EDT Sat Mar 24 2018
...WINTER STORM WARNING IN EFFECT UNTIL NOON EDT SUNDAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ010>014-016>018-022-032-033-WVZ042>044-250800-
Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Roanoke-
Patrick-Franklin-Mercer-Summers-Monroe-
347 AM EDT Sat Mar 24 2018
...WINTER STORM WARNING IN EFFECT FROM 8 AM THIS MORNING TO NOON EDT
SUNDAY...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Alleghany
- When
- March 24, 6:00 AM EST to March 25, 12:30 AM EST
- Where
- Alleghany forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.491, -81.127 (the zone’s center; the record gives no point)
Snowfall amounts across the county include 4.0 inches one mile south-southwest of Whitehead, 4.2 inches one mile north-northeast of Twin Oaks, 5.5 inches at Ennice and two miles east of Glade Valley, 6.0 inches three miles south of Bridle Creek. Ice accretion amounts across the county include a trace one mile south-southwest of Whitehead, one mile north-northeast of Twin Oaks, and three miles south of Bridle Creek, and one-tenth of an inch three miles east-southeast of Whitehead.
Winter Storm, Watauga
- When
- March 24, 6:00 AM EST to March 25, 12:30 AM EST
- Where
- Watauga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
Snowfall amounts across the county include 2.0 inches two miles east-northeast of Peoria, 2.5 inches one mile south-southeast of Valle Crucis, 4.0 inches two miles northeast of Meat Camp and two miles west-northwest of Sands, 4.3 inches at Todd, and 4.5 inches at Blowing Rock. Ice accretion amounts across the county include a trace at Ashland, one mile south-southeast of Valle Crucis, two miles east-northeast of Peoria, and two miles northeast of Meat Camp, one-tenth of an inch two miles west-northwest of Sands, one-eighth of an inch at Todd, three-sixteenths of an inch two miles west of Boone, and three-tenths of an inch three miles west of Blowing Rock.
Winter Storm, Surry
- When
- March 24, 1:30 PM EST to March 25, 1:00 AM EST
- Where
- Surry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.415, -80.687 (the zone’s center; the record gives no point)
Snowfall amounts across the county include 3.2 inches four miles southwest of Westfield, 4.0 inches two miles west of Bottom and at Mount Airy, 4.1 inches two miles north-northwest of Toast.
Winter Storm, Stokes
- When
- March 24, 3:30 PM EST to March 25, 1:30 AM EST
- Where
- Stokes forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.402, -80.240 (the zone’s center; the record gives no point)
Snowfall amounts across the county include 2.5 inches at Danbury, 2.8 inches at King, 3.0 inches one mile southwest of Vade Mecum and four miles northwest of Germanton, 3.5 inches at Francisco, 3.8 inches three miles southeast of Westfield, and 7.0 inches at Lawsonville.
Winter Storm, Rockingham
- When
- March 24, 5:30 PM EST to March 25, 12:30 AM EST
- Where
- Rockingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.396, -79.775 (the zone’s center; the record gives no point)
Snowfall amounts across the county include 2.5 inches one mile east-northeast of Reidsville, 2.8 inches at Eden, 3.0 inches three miles east of Monroeton, 4.5 inches two miles west-northwest of Stoneville, 6.0 inches at Wentworth.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, March 24, 20181 death · 1 event
- Wildfire in Florida, March 24 to 26, 2018$150,000 · 1 event
- Winter Weather in Virginia, March 24, 2018$30,000 · 2 events
- Heavy Snow in Indiana, March 24, 201814 events
- Winter Storm in Virginia, March 24 to 25, 201814 events
- Heavy Snow and Winter Weather in Kentucky, March 24, 201814 events
- Winter Storm and Winter Weather in North Carolina, March 24 to 25, 201811 events
- Winter Storm and Winter Weather in Kentucky, March 24, 201810 events
- Heavy Snow and Winter Weather in West Virginia, March 24 to 25, 20188 events
- Winter Storm and Winter Weather in Indiana, March 24, 20186 events
- Heavy Snow in Idaho, March 24, 20185 events
- Winter Weather in North Carolina, March 24 to 25, 20185 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 747662, 747664, 747666, 747669, 747671.